Hail, Logan
- When
- May 5, 6:00 PM MST
- Where
- Logan County, 1.25 mi WSW of Peetz
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -103.120
Severe thunderstorms produced damaging hail ranging in size from quarters to golfballs in metro Denver, as well as the northeast plains of Colorado. Aurora was hit the hardest, with extensive property damage reported to homes and automobiles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced damaging hail ranging in size from quarters to golfballs in metro Denver, as well as the northeast plains of Colorado. Aurora was hit the hardest, with extensive property damage reported to homes and automobiles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 5, 2:16 PM MST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 316 PM MDT SAT MAY 5 2012 .SHORT TERM...FOR TNGT...A BOUNDARY LEFT OVER FROM LAST NIGHTS CONVECTION IS LOCATED FROM ROUGHLY CHEYENNE TO FORT MORGAN...WITH MARKEDLY HIGHER DEWPOINTS IN THE 50S EAST OF BOUNDARY...WITH 30S TO THE WEST. TSTMS FIRING ALONG THIS BOUNDARY IN WYOMING AND SHUD CONTINUE TO DEVELOP ALONG THE BOUNDARY INTO CO. WL KEEP THE MENTION OF TSTMS THIS EVENING OVER THE FAR NORTHEAST PLAINS. ELSEWHERE... THE COLD FRONT IS PROGGED TO MAKE ITS WAY INTO DENVER AROUND 03Z WITH GUSTY NORTHERLY WINDS IN ITS WAKE. NAM12 SPATIAL CROSS- SECTIONS SHOW MOISTURE INCREASING ALONG THE FRONT RANGE LATE TONIGHT AND SUNDAY MORNING...SO WL KEEP SLGT CHC OF SHOWERS ALONG THE FRONT RANGE. MUCH COOLER ON SUNDAY WITH STRONG INVERSION PRESENT JUST ABOVE 700 MB. THE FCST SOUNDINGS INDICATE THE BEST INSTBY WILL BE IN THE MOUNTAINS SO WL GO WITH A SLIGHT CHANCE OF TSTMS THERE...OTHERWISE COOL AND STABLE FROM THE FRONT RANGE FOOTHILLS EASTWARD WITH ENUF MOISTURE AND UPSLOPE TO PRODUCE A CHANCE OF SHOWERS IN THE AFTN. WL CONTINUE WITH THE RED FLAG WARNING FOR NORTH AND MIDDLE PARKS THROUGH 6 PM THIS EVENING AS GUSTY SOUTHWEST WINDS AND LOW HUMIDITIES HAVE ALREADY BEEN MET. .LONG TERM...MODERATELY STRONG SOUTHWESTERLY FLOW ALOFT IS PROGGED FOR THE CWA SUNDAY NIGHT AND MONDAY. ON MONDAY...THE FLOW ALOFT DECREASES AND BECOME WEST-SOUTHWESTERLY. THE NAM HAS AN UPPER TROUGH AXIS TO PUSH ACROSS THE CWA LATE MONDAY NIGHT THROUGH TUESDAY EVENING. THE GFS NEVER HAS AN UPPER TROUGH MOVE ACROSS THE FORECAST AREA...BUT RATHER KEEPS US IN A DEFORMATION ZONE BETWEEN TWO UPPER LOWS TUESDAY INTO TUESDAY NIGHT. THE QG VERTICAL VELOCITY FIELDS HAVE WEAK UPWARD SYNOPTIC SCALE ENERGY SUNDAY NIGHT THROUGH MONDAY NIGHT. BENIGN ENERGY IS PROGGED TUESDAY AND TUESDAY NIGHT. THE BOUNDARY LEVEL FLOW IS PROGGED TO BE NORTHEAST TO EASTERLY SUNDAY NIGHT INTO MONDAY EVENING. A WEAK GRADIENT IS PROGGED THE REST OF MONDAY NIGHT INTO TUESDAY NIGHT...WITH NORMAL DIURNAL WIND TRENDS EXPECTED. FOR MOISTURE...IT IS PROGGED TO BE PRETTY DEEP SUNDAY NIGHT INTO MONDAY EVENING. SOME LOW LEVEL MOISTURE IS PROGGED TO LINGER OVER THE PLAINS THE REST OF MONDAY NIGHT INTO TUESDAY. THE GFS HAS SOME MOISTURE AROUND TUESDAY NIGHT. BOUNDARY LAYER DEW POINTS ARE PROGGED TO BE IN THE 30S F FOR THE PLAINS AND FOOTHILLS SUNDAY NIGHT THROUGH TUESDAY NIGHT. THERE IS NO CAPE PROGGED OVER THE PLAINS SUNDAY NIGHT THROUGH TUESDAY NIGHT. THERE IS A BIT HOWEVER OVER THE MOUNTAINS AND FOOTHILLS THROUGH THE PERIODS. THE QPF FIELDS HAVE SOME MEASURABLE PRECIPITATION FOR ALL THE FORECAST AREA LATER SUNDAY NIGHT INTO TUESDAY MORNING. THE GFS HAS ABOUT TWICE AS MUCH AS WHAT THE NAM SHOWS THROUGH TUESDAY. THE HIGHEST AMOUNTS ARE PROGGED IN THE MOUNTAINS AND FOOTHILLS EAST OF THE DIVIDE. SO FOR POPS...WILL GO WITH 30-60%S IN THE SUNDAY NIGHT AND MONDAY IN THE MOUNTAINS FROM THE DIVIDE EAST. LESS POPS TO THE WEST. FOR THE PLAINS AND FOOTHILLS WILL GO WITH 20-40%S...HIGHER IN THE TERRAIN. BY MONDAY NIGHT INTO EARLY TUESDAY...WILL DECREASE POPS TO ZEROS. FOR TUESDAY LATE DAY WILL GO WITH 20%S IN THE HIGH MOUNTAINS ONLY. FOR TEMPERATURES...MONDAY'S HIGHS ARE 2-4 C COOLER THAN SUNDAY'S HIGHS. TUESDAY'S HIGHS UP 3-7 C FROM MONDAY'S. FOR THE LATER DAYS...WEDNESDAY THROUGH SATURDAY...MODELS HAVE AN UPPER RIDGE OVER THE CWA WEDNESDAY AND THURSDAY. BY FRIDAY...AN UPPER TROUGH WILL MOVE EASTWARD TO OUR NORTH...WITH SOME UPSLOPE AND A COOLER AIRMASS TO MOVE INTO THE CWA. THIS CONTINUES INTO SATURDAY. MOISTURE WILL INCREASE FRIDAY AND SATURDAY AND TEMPERATURES WILL BE A BIT COOLER. && .AVIATION...ELY THIS AFTN MAY SWITCH AROUND SOUTHWEST 22-23Z... THEN BECOME WNWLY EARLY THIS EVENING...PRIOR TO THE FRONTAL PASSAGE AROUND 03Z. GUSTY NORTHERLY WINDS WILL OCCUR FM 03-06Z...THEN IT WILL DECREASE AND BECOME NELY. WL KEEP VCSH IN THE TAF AS SOME SHOWERS MAY DEVELOP ALONG THE FRONTAL BOUNDARY. LOW LEVEL MOISTURE IS PROGGED TO INCREASE FOLLOWING THE PASSAGE OF THE FRONT WITH WEAK UPSLOPE PRESENT. WL KEEP VCSH MENTIONED SUNDAY MORNING AFTER 12Z...WITH A BETTER CHANCE AFTER 18Z...ESPECIALLY AT KAPA AND KBJC. && .HYDROLOGY...THERE WL BE A SLIGHT CHANCE OF RAIN SHOWERS TONIGHT AND SUNDAY. MODERATE TO HEAVY RAIN IS NOT ANTICIPATED. && .BOU WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ211-213. && SHORT TERM...COOP LONG TERM....KOOP AVIATION...COOP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1038 AM MDT SAT MAY 05 2012 COZ030>051-061200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1038 AM MDT SAT MAY 05 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. ...RED FLAG WARNING FOR NORTH AND MIDDLE PARKS THROUGH 6 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS... .DAY ONE...TODAY AND TONIGHT PARTLY TO MOSTLY SUNNY SKIES WILL PRODUCE ANOTHER DAY WITH UNSEASONABLY WARM AFTERNOON TEMPERATURES. HIGHS ON THE PLAINS ARE EXPECTED TO REACH THE LOWER AND MID 80S. THE CONTINUED DRY CONDITIONS ALONG WITH GUSTY AFTERNOON WINDS IN NORTH AND MIDDLE PARKS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS. AS A RESULT...A RED FLAG WARNING WILL BE IN EFFECT THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON THROUGH MONDAY NIGHT. THE SNOW LEVEL WILL BE ABOUT 10000 FEET. THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS TUESDAY THROUGH THURSDAY...BUT THE PLAINS LOOK TO BE DRY. ALL AREAS WILL HAVE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OF FRIDAY. TEMPERATURES WILL COOL OFF TO BELOW SEASONAL NORMALS ON SUNDAY AND MONDAY. THEY WILL BE AROUND NORMAL ON TUESDAY...THEN SOMEWHAT ABOVE NORMAL WEDNESDAY AND THURSDAY. THEY LOOK TO COOL BACK OFF NEXT FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOP/KOOP
The Cheyenne radar (KCYS), 143 km away, was scanning. The volume nearest the first event began at 01:02 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372288, 372289, 372290, 372291, 372292, 372294, 372293, 372303.